What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 20, 3:49 PM EST, 56 minutes earlier.
Area forecast discussion, Jul 20, 3:49 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
449 PM EDT Fri Jul 20 2018
.SYNOPSIS...
Showers and thunderstorms expected tonight with a warm front
moving approaching the area. Low pressure surface and aloft
moves in for the weekend. Cold front arrives late next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 445 PM Friday...
Severe thunderstorm watch in affect from our KY counties,
southeastward along the tug fork in southern WV. Thunderstorm
complex moving through northern KY has heating ahead of it to
work with, along with an outflow boundary retreating northward,
as indicated by the northern edge of the cu field.
With the severe thunderstorm watch in effect, opted to pair with
a flash flood watch, but only for our far western KY counties,
where FFG is lower on account of heavy rain that fell earlier,
and to match western neighbors, until midnight tonight.
As of 215 PM Friday...
Bands of showers and thunderstorms out ahead of a warm front to
our west will continue to move through the area through this
evening. Some of these storms could produce very heavy downpours
as PWs in the 1.5 to 2.0 range through the forecast period.
Stacked low pressure system currently over the western Great
Lakes will move southeast and over our area through this
weekend. Warm front from this system will be the focus for
convection later this evening and early Saturday morning for
areas along the Ohio River, Southeast Ohio and Northeast
Kentucky. All this shifts eastward over the area during the day
on Saturday as Cold front from low passes through during the day
on Saturday and stacked low pressure approaches Saturday night.
Tried to time PoPs with current convection and the rest of this
afternoon into this evening, keeping higher PoPs along the Ohio
river and points west. Generally went with consensus temps
tonight and went a tad lower on Highs for Saturday with clouds
and storms around.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 310 PM Friday...
Vertically stacked low pressure now located over Wisconsin and
will move slowly south towards SE Ohio by Sunday morning.
Showers and thunderstorms likely Sunday as the low moves down
over the region. Some showers and storms could produce heavy
rainfall which could lead to some localized flooding possible
with any downpour. PWAT values will be from 1.5 to 2 inch range
throughout the period. Following multiple rounds of rainfall
through the weekend, soils will be saturated which could lead to
more standing water in areas of poor drainage. The low pressure
will move south of the CWA by Monday which could bring more
showers and storms but not as widespread.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 310 PM Friday...
The low pressure from the short term period will hover near the
Gulf of Mexico and drive southerly flow and moisture through
the forecast period. An upper level trough will slowly move
through the Great Lakes area and will aid in chances of showers
and storms through Friday.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
As of 1015 AM Friday...
Brief MVFR/IFR in Showers and thunderstorms over the area the
rest of this afternoon and into this evening. Warm front to our
west will move into the area tonight and tomorrow. This will
keep MVFR/IFR storms in the forecast through Saturday. Timing of
this front as progresses through the region may allow a brief
window for some very patchy fog to form in the mountain valleys,
mainly affecting EKN between 06Z-12Z before storms arrive
Saturday morning.
Again MVFR/IFR in cigs/vsbys and brief wind gusts 15-25kts
possible with these storms as they pass through the region
overnight tonight and Saturday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: Medium to high.
ALTERNATE SCENARIOS: Coverage and intensity of showers and
thunderstorms later this evening through Saturday may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
CRW CONSISTENCY M H H H L H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H M M M L
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z SATURDAY...
IFR possible in showers and thunderstorms Saturday night and
Sunday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...Flash Flood Watch until midnight EDT tonight for KYZ101-102.
VA...None.
&&
SYNOPSIS...JS/MZ
NEAR TERM...JS/TRM
SHORT TERM...MZ/99
LONG TERM...MZ/99
AVIATION...JS
Hazardous weather outlook, Jul 20, 3:34 PM EST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
434 PM EDT Fri Jul 20 2018
KYZ101-102-212045-
Greenup-Carter-
434 PM EDT Fri Jul 20 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Greenup and Carter counties in
northeast Kentucky.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Rounds of showers and thunderstorms could produce saturated soils
leading to localized flash flooding Saturday and Sunday. Additional
flash flood watches may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ103-105-WVZ005-024-025-212045-
Boyd-Lawrence KY-Wayne-Mingo-Logan-
434 PM EDT Fri Jul 20 2018
...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Boyd and Lawrence counties in
northeast Kentucky, and Wayne, Mingo and Logan counties in
southwestern West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Thunderstorms could also produce heavy downpours into tonight,
producing localized flash flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Rounds of showers and thunderstorms could produce saturated soils
leading to localized flash flooding Saturday and Sunday. A flash
flood watch may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-083>087-VAZ003-004-WVZ006>011-013>020-026>031-033-
034-515>520-212045-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Dickenson-Buchanan-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
434 PM EDT Fri Jul 20 2018
This Hazardous Weather Outlook is for southeast Ohio, southwest
Virginia, much of the West Virginia lowlands, and the central and
southern mountains of West Virginia.
.DAY ONE...Tonight.
Scattered severe thunderstorms could produce damaging winds, small
hail and locally heavy rainfall through late this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Rounds of showers and thunderstorms could produce saturated soils
leading to localized flash flooding Saturday and Sunday. A flash
flood watch may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ032-039-040-521>526-212045-
Taylor-Upshur-Barbour-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
434 PM EDT Fri Jul 20 2018
This Hazardous Weather Outlook is for the northern mountains of
West Virginia.
.DAY ONE...Tonight.
Another round of strong, heavy thunderstorms could affect the area
tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Rounds of showers and thunderstorms could produce saturated soils
leading to localized flash flooding Saturday and Sunday. A flash
flood watch may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
TRM
In the hours before
Special weather statement, Jul 20, 1:14 PM EST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
214 PM EDT FRI JUL 20 2018
WVZ008-015-016-018-027-519-201845-
Calhoun-Jackson-Clay-Roane-Kanawha-Northwest Nicholas-
214 PM EDT FRI JUL 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CALHOUN...
WEST CENTRAL NICHOLAS...NORTHEASTERN KANAWHA...ROANE...SOUTHEASTERN
JACKSON AND SOUTHWESTERN CLAY COUNTIES...
At 214 PM EDT, radar indicated a broken line of strong thunderstorms
were located along a line extending from near Kenna to 7 miles east
of Sissonville to Elkview to near Coal Fork. Movement was northeast
at 35 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Charleston, Spencer, Sissonville, Chesapeake, Marmet, Belle,
Clendenin, Cedar Grove, East Bank, Glasgow, Pinch, Glen, Coal Fork,
Elkview, Wallback, Amma, Procious, Indore, Kentuck and Left Hand.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 1 and 35.
Interstate 77 in West Virginia between mile markers 96 and 97.
West Virginia Turnpike between mile markers 85 and 95.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3894 8117 3828 8108 3825 8121 3826 8123
3825 8125 3818 8157 3869 8164
TIME...MOT...LOC 1814Z 237DEG 32KT 3865 8156 3851 8151 3843 8149 3828
8151
09Special weather statement, Jul 20, 1:49 PM EST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
249 PM EDT FRI JUL 20 2018
WVZ015-016-018-026>029-034-515>517-519-201915-
Wyoming-Calhoun-Northwest Raleigh-Clay-Roane-Southeast
Raleigh-Boone-Kanawha-Northwest Nicholas-Gilmer-Braxton-Northwest
Fayette-
249 PM EDT FRI JUL 20 2018
...A BROKEN LINE OF THUNDERSTORMS WILL AFFECT SOUTHERN
CALHOUN...WEST CENTRAL NICHOLAS...SOUTHWESTERN GILMER...EASTERN
KANAWHA... SOUTHWESTERN BRAXTON...SOUTHEASTERN ROANE...NORTHWESTERN
RALEIGH... NORTHEASTERN WYOMING...CLAY...WESTERN FAYETTE AND
SOUTHEASTERN BOONE COUNTIES...
At 248 PM EDT, radar indicated a broken line of thunderstorms were
located along a line extending from 6 miles southeast of Spencer to
near Glen to 6 miles south of Bald Knob. Movement was east at 25 mph.
Winds in excess of 35 mph are possible with these storms.
Locations impacted include...
Beckley, Fayetteville, Spencer, Clay, Oak Hill, Montgomery, Mount
Hope, Mabscott, Ansted, Oceana, Sophia, Clendenin, Glasgow, Smithers,
Gauley Bridge, Pratt, Prosperity, Burnwell, Arnoldsburg and Crab
Orchard.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 19 and 48.
West Virginia Turnpike between mile markers 43 and 79.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3771 8171 3771 8172 3777 8168 3778 8164
3779 8161 3780 8162 3780 8163 3783 8165
3831 8136 3880 8139 3886 8092 3831 8089
3764 8129
TIME...MOT...LOC 1848Z 270DEG 20KT 3873 8130 3832 8127 3778 8160
09Special weather statement, Jul 20, 2:09 PM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
309 PM EDT FRI JUL 20 2018
WVZ018-019-029-201945-
Calhoun-Ritchie-Gilmer-
309 PM EDT FRI JUL 20 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CALHOUN...SOUTH CENTRAL
RITCHIE AND NORTHWESTERN GILMER COUNTIES...
At 308 PM EDT, a strong thunderstorm was located over Grantsville,
moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Grantsville, Big Springs, Tanner, Mount Zion and Annamoriah.
LAT...LON 3886 8087 3883 8120 3898 8123 3900 8120
3906 8092
TIME...MOT...LOC 1908Z 254DEG 19KT 3892 8113
09Special weather statement, Jul 20, 2:59 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
359 PM EDT FRI JUL 20 2018
WVZ028>030-039-202045-
Upshur-Lewis-Gilmer-Braxton-
359 PM EDT FRI JUL 20 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GILMER...CENTRAL
LEWIS...CENTRAL BRAXTON AND SOUTHWESTERN UPSHUR COUNTIES...
At 358 PM EDT, a strong thunderstorm was located 9 miles southeast of
Cedar Creek State Park, or 9 miles north of Sutton, moving northeast
at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Weston, Sutton, Gassaway, Stonewall Jackson, Cedar Creek State Park,
Burnsville, Flatwoods, Sand Fork, Stouts Mills, Sand Run, Exchange,
Heaters, Walkersville, Ireland, Cedarville and Falls Mills.
This includes Interstate 79 between mile markers 57 and 95.
Campers should seek shelter until this storm passes.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3875 8035 3873 8042 3873 8045 3874 8046
3871 8047 3860 8077 3886 8091 3907 8050
TIME...MOT...LOC 1958Z 245DEG 19KT 3881 8072
14Special weather statement, Jul 20, 4:08 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
508 PM EDT FRI JUL 20 2018
KYZ101>103-OHZ083-086-087-202145-
Boyd-Greenup-Carter-Jackson-Gallia-Lawrence-
508 PM EDT FRI JUL 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BOYD...
GREENUP...CARTER...WESTERN GALLIA...SOUTHERN JACKSON AND CENTRAL
LAWRENCE COUNTIES...
At 507 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Piketon to New Boston to near Waltz.
Movement was east at 45 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Ashland, Portsmouth, Ironton, Jackson, Grayson, Coal Grove, Olive
Hill, Oak Hill, Lake Vesuvius, Grayson Lake State Park, Carter Caves
State Park, Greenup, Coalton, Gesling, Greenbo Lake, Oldtown, Naples,
Load, Letitia and Franklin Furnace.
This includes Interstate 64 in Kentucky between mile markers 150 and
180.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3834 8323 3843 8323 3859 8307 3873 8303
3875 8288 3859 8285 3860 8274 3861 8274
3868 8276 3868 8270 3885 8265 3886 8276
3904 8280 3899 8242 3868 8243 3818 8299
3827 8317 3827 8332 3832 8334
TIME...MOT...LOC 2107Z 279DEG 39KT 3899 8297 3877 8294 3838 8337
09Special weather statement, Jul 20, 4:41 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
541 PM EDT FRI JUL 20 2018
KYZ101>103-105-OHZ083-086-087-WVZ005>007-202215-
Boyd-Greenup-Carter-Lawrence-Jackson-Gallia-Lawrence-Mason-Wayne-
Cabell-
541 PM EDT FRI JUL 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOYD...SOUTHEASTERN
GREENUP...LAWRENCE...SOUTHEASTERN CARTER...GALLIA...SOUTHERN
JACKSON...LAWRENCE...SOUTHWESTERN MASON...CENTRAL CABELL AND
NORTHWESTERN WAYNE COUNTIES...
At 540 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Jackson to near Lake Vesuvius to
Sandy Hook. Movement was east at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Huntington, Ashland, Ironton, Jackson, Grayson, Gallipolis, Louisa,
Coal Grove, Oak Hill, Rio Grande, Chesapeake, Proctorville, Blaine,
Cannonsburg, Lake Vesuvius, Grayson Lake State Park, Yatesville Lake
State Park, Barboursville, Kenova and Catlettsburg.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 64 in Kentucky between mile markers 168 and 191.
Interstate 64 in West Virginia between mile markers 1 and 17.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These winds may be enough to bring down small limbs and weakly rooted
or diseased trees.
LAT...LON 3867 8264 3876 8266 3885 8265 3885 8269
3907 8274 3900 8217 3860 8211 3795 8280
3800 8294 3797 8298 3798 8302 3804 8300
3805 8296 3812 8289 3817 8292 3817 8298
3820 8301 3820 8304 3818 8305 3823 8311
TIME...MOT...LOC 2140Z 277DEG 34KT 3899 8263 3866 8255 3810 8315
09